Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Northern Indiana

June 13, 2017Kosciusko County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2017, 5:25 PM EDT for Kosciusko County, Wabash County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 5:25 PM EDT (21:25 UTC)
Expired
Jun 13, 2017, 6:00 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kosciusko County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:30 PM EDTTSTM WND DMGNorth Manchester, INROOF DAMAGED AT LOCAL DAIRY QUEEN. STATE ROUTE 13 JUST NORTH OF ROUTE 114.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1831 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS53 KIWX 132125
SVRIWX
INC085-169-132200-
/O.NEW.KIWX.SV.W.0076.170613T2125Z-170613T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
525 PM EDT TUE JUN 13 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Wabash County in north central Indiana...
  South central Kosciusko County in north central Indiana...

* Until 600 PM EDT

* At 525 PM EDT, a severe thunderstorm was located over North
  Manchester, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  North Manchester, Liberty Mills, Ijamsville and Laketon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4094 8591 4108 8587 4108 8571 4107 8568
      4105 8568 4099 8572 4089 8570
TIME...MOT...LOC 2125Z 280DEG 8KT 4102 8582 

HAIL...1.00IN
WIND...60MPH
 
$$

LEWIS
2 follow-up statements
204 
WWUS53 KIWX 132144
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
544 PM EDT TUE JUN 13 2017

INC085-132153-
/O.CAN.KIWX.SV.W.0076.000000T0000Z-170613T2200Z/
Kosciusko IN-
544 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KOSCIUSKO COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore a portion of the warning has been cancelled.

LAT...LON 4100 8584 4104 8583 4105 8570 4105 8568
      4099 8572
TIME...MOT...LOC 2143Z 280DEG 8KT 4101 8577 

$$

INC169-132200-
/O.CON.KIWX.SV.W.0076.000000T0000Z-170613T2200Z/
Wabash IN-
544 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTH CENTRAL WABASH COUNTY...

At 543 PM EDT, a severe thunderstorm was located over North
Manchester, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
North Manchester and Liberty Mills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 8584 4104 8583 4105 8570 4105 8568
      4099 8572
TIME...MOT...LOC 2143Z 280DEG 8KT 4101 8577 

HAIL...1.00IN
WIND...60MPH
 
$$

LEWIS
541 
WWUS53 KIWX 132151
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
551 PM EDT TUE JUN 13 2017

INC169-132201-
/O.EXP.KIWX.SV.W.0076.000000T0000Z-170613T2200Z/
Wabash IN-
551 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABASH COUNTY
WILL EXPIRE AT 600 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4100 8584 4104 8583 4105 8570 4105 8568
      4099 8572
TIME...MOT...LOC 2151Z 280DEG 8KT 4101 8575 

$$

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:03 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 3:03 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
303 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Issued at 232 PM EDT Tue Jun 13 2017

Hot and humid conditions will persist through Thursday with highs
generally in the upper 80s to near 90 and lows near 70. This
humidity may also help create scattered showers and thunderstorms
each day near a weak frontal boundary, best chances during the
afternoon and early evening hours. By the weekend, temperatures
will be closer to normal, but still feature periodic chances for
rain.

&&

.SHORT TERM...(Late This Afternoon through Wednesday Night)
Issued at 232 PM EDT Tue Jun 13 2017

Remaining hot/humid with periodic shower/storm chances...

Widely scattered pulse showers/storms will continue across nrn
IN/nw OH/sc Lower MI into the late afternoon and early
evening...in an area of weak low level convergence (marine
enhanced) and ample boundary layer moisture/CAPE. Lacking deep
layer forcing/shear under an upper ridge axis should limit
coverage/intensity, though cannot rule out isolated 40-60 mph wind
gusts, hail, and locally heavy rain with stronger cores.

Diurnally driven stabilizing effects will support a trend toward
mainly dry conditions under the upper ridge axis tonight into
Wednesday morning. However, did hold onto at least some low PoPs
during this time given lingering MUCAPE with 10-20 knots of low
level southwest flow into weak convergence zone (expected to
reorient more nw to se across sw Lower MI/nrn IN).

The best signal for thunderstorm development continues to be later
Wednesday into Wednesday night as the upper ridge axis shifts off
to the east and a lead/convectively aided shortwave tracks east
into this unstable environment/lingering subtle frontal zone.
Locally heavy rain will continue to be the main threat given slow
storm movement and high moisture content. A lesser threat with be
isolated strong/severe storms with slight uptick in deep layer
shear to near 20 knots.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 232 PM EDT Tue Jun 13 2017

A more active/quasi-zonal northern stream flow regime will take hold
on the region late this week into the weekend...with the result
being a trend toward slightly cooler (closer to normal) temps and
periodic chances for showers/storms as several impulses propagate
through. Confidence in timing of higher PoPs offered by the 12z
model consensus during these periods remains low given reliance on
waves (timing) to take advantage of building heat/instability
each day. Cooler/drier conditions are then expected into early
next week as upper troughing becomes better established forcing
instability axis well south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 105 PM EDT Tue Jun 13 2017

Plenty of instability and temps near convective initiation...all
it took was convective outflow to trigger. Outflow swept southward
across Lake MI and this has triggered isold convection at KSBN.
Likewise convection is kicking off throughout the region. Shear is
weak and most storms will quickly develop vertically before
collapsing. This is also favorable to outflow boundary formation
and subsequent triggering.

Have kept VFR conditions in the TAFs and expect to see a break in
the convection after 02Z. Another round of convection will form
overnight / early Wednesday morning. With the moisture from the
showers and abundant BL moisture...cannot rule out patchy fog
overnight but not extensive or deep enough to include in the
individual TAF sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 4:57 AM EDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
457 AM EDT Tue Jun 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, especially this afternoon and
evening. A few storms may have small hail and localized wind gusts to
50 mph.

Maximum afternoon heat index values will reach into the middle 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and damaging wind gusts possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-141030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
457 AM EDT Tue Jun 13 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, primarily this afternoon and
evening. A few storms could have wind gusts to 30 knots and locally
higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and wind gusts to 50 knots possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 13, 4:40 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT TUE JUN 13 2017

INZ007-009-OHZ001-132115-
De Kalb-Steuben-Williams-
440 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN...
NORTHEASTERN DE KALB AND WESTERN WILLIAMS COUNTIES...

At 439 PM EDT, a strong thunderstorm was located over Edon, or 8
miles northeast of Butler, moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Montpelier, Edgerton, Edon, Edgerton In Williams County, Columbia,
Blakeslee, Artic, Alvarado, Bridgewater Center, Melbern and Metz.

This includes the following highways...
 Interstate 80 in Indiana near mile marker 156.
 Interstate 80 in Ohio between mile markers 0 and 10.

LAT...LON 4143 8475 4144 8489 4162 8491 4168 8462
      4143 8459
TIME...MOT...LOC 2039Z 265DEG 6KT 4154 8481

NWS
Special weather statement, Jun 13, 4:40 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT TUE JUN 13 2017

INZ020-132145-
White-
440 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITE COUNTY...

At 439 PM EDT, a northwest to southeast oriented area of strong
thunderstorms was located either side of a line from Wolcott to
Monticello, moving east at 30 mph. Storms continue to develop and
drift east, causing an increased threat for heavy rainfall and
ponding of water.

Locations impacted include...
Monticello, Wolcott, Reynolds, Chalmers, Burnettsville, Golden Hill,
Indiana Beach, Norway, Smithson, Idaville and Cedar Point.

This includes Interstate 65 near mile marker 198.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4084 8706 4084 8699 4089 8699 4075 8658
      4074 8658 4074 8675 4073 8676 4072 8675
      4071 8676 4069 8675 4068 8676 4068 8674
      4067 8675 4066 8678 4064 8677 4073 8710
      4074 8710
TIME...MOT...LOC 2039Z 286DEG 55KT 4071 8676

FISHER
Local storm report, Jun 13, 4:54 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 E STEUBENVILLE        41.53N 85.01W
06/13/2017                   STEUBEN            IN   EMERGENCY MNGR

            SMALL TO MEDIUM SIZED TREES DOWN WITH
            FENCING AT OLD 27.. CATTLE GOT LOOSE AS A
            RESULT OF DAMAGE BUT ARE NOW CONTAINED.

&&

MCD
Special weather statement, Jun 13, 4:54 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
454 PM EDT TUE JUN 13 2017

OHZ015-016-024-132130-
Putnam-Van Wert-Paulding-
454 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PUTNAM...SOUTHERN
PAULDING AND NORTHEASTERN VAN WERT COUNTIES...

At 454 PM EDT, a strong thunderstorm was located 7 miles southwest of
Continental, or 13 miles north of Delphos, moving east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Paulding, Payne, Continental, Ottoville, Oakwood, Grover Hill,
Dupont, Scott, Melrose, Haviland, Latty, Cloverdale, Broughton,
Wetzel, Worstville, Charloe, Tipton, Roselms, Cavett and North Creek.

LAT...LON 4091 8421 4095 8473 4113 8476 4117 8434
      4117 8421
TIME...MOT...LOC 2054Z 261DEG 11KT 4104 8439

NWS
Local storm report, Jun 13, 5:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 E ASHLEY              41.53N 85.05W
06/13/2017                   DE KALB            IN   EMERGENCY MNGR

            CORRECTION FOR LOCATION: SMALL TO MEDIUM
            SIZED TREES DOWN WITH FENCING AT OLD 27.
            CATTLE GOT LOOSE AS A RESULT OF DAMAGE BUT
            ARE NOW CONTAINED.

&&

MCD
Special weather statement, Jun 13, 5:22 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
522 PM EDT TUE JUN 13 2017

OHZ004-005-132200-
Henry-Defiance-
522 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DEFIANCE AND SOUTH
CENTRAL HENRY COUNTIES...

At 522 PM EDT, a strong thunderstorm was located near Defiance,
moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Defiance, Napoleon, Holgate, Hamler, Malinta, Florida, New Bavaria,
Jewell, Pleasant Bend, Ayersville, Brunersburg, Okolona, Elery and
Standley.

LAT...LON 4117 8434 4121 8434 4121 8440 4137 8445
      4141 8404 4117 8403
TIME...MOT...LOC 2122Z 268DEG 12KT 4127 8430

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:46 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 13, 1:31 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 13, 1:54 PM EDTSpecial Weather StatementIWXElkhart36 min
Jun 13, 2:03 PM EDTSevere Thunderstorm WarningIWXElkhart27 min
Jun 13, 2:27 PM EDTSpecial Weather StatementIWXLaGrange33 min
Jun 13, 2:59 PM EDTSevere Thunderstorm WarningIWXLaGrange31 min
Jun 13, 3:13 PM EDTSpecial Weather StatementIWXStarke47 min
Jun 13, 3:20 PM EDTSevere Thunderstorm WarningIWXLaGrange15 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben40 min
Jun 13, 4:08 PM EDTSpecial Weather StatementIWXAllen, Wabash, Whitley37 min
Jun 13, 4:11 PM EDTSpecial Weather StatementIWXFulton, Pulaski, White34 min
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko27 min
Jun 13, 4:54 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash, Whitley36 min
Jun 13, 5:35 PM EDTSevere Thunderstorm WarningIWXKosciusko, Whitley25 min
Jun 13, 5:45 PM EDTSpecial Weather StatementIWXWhite60 min
Jun 13, 6:16 PM EDTAreal Flood WarningIWXWhite6 hr
Jun 13, 7:23 PM EDTSpecial Weather StatementIWXLaPorte52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.